What causes evere pains around rib cage when on Prilosec and Zantac to prevent acid reflux?
User rating for this question
I am 75 with a hiatal hernia. I take prilosec AM and Zantac pm to prevent acid reflux. Just recently I keep getting fairly severe pains around my rib cage after eating, even if its only a banana. It seems to move around too. I have tried XXXXXXX seltzer, peptobismol, Raglan (which I use sparingly for nausea), tums to no effect. Can you help please.
Posted Thu, 30 Jan 2014 in GERD
Answered by Dr. Rakesh Karanwal 1 hour later
Brief Answer: Pain is due to yeast/bacterial infection or angina Detailed Answer: Hi there, Thanks for your query. Your symptoms are suggestive of the following possibilities :- 1. Both : Prilosec and Zantac are known to cause acid reflux into the esophagus as their adverse reaction, thereby causing erosions in the food pipe. Pain around the chest, is caused due to the food coming into contact with the raw inner lining of the food pipe. 2. Yeast infection of the food pipe (called Esophageal Candidiasis) due to persistent, chronic suppression of acid secretion in the stomach. 3. H.pylori infection of the stomach, thereby aggravating acid-reflux problems. 4. Possibility of Post-Cibal angina (angina after eating food) too should be kept in mind, in view of the history of heart disease. Therefore, you need to undergo workup for detection/isolation of yeast; breath test for H.pylori and a reassessment of cardiac status, as the case may be. Consult your doctor and apprise him of my opinion. I am certain that he will agree with me; order required tests, and- based on the reports- will arrive at a certain diagnosis and prescribe suitable treatment as advised. Hope I have addressed to your concerns to your complete satisfaction and you find my response helpful and informative. I will be happy to answer further queries, if any. Fond regards and have a nice day, Col (Dr.) Rakesh Karanwal
Follow-up: What causes evere pains around rib cage when on Prilosec and Zantac to prevent acid reflux? 45 minutes later
Answered by Dr. Rakesh Karanwal 10 hours later
Brief Answer: Identify the causative organism before treatment Detailed Answer: You are absolutely right. Both medicines suppress acid formation. However, stomach acid kills most of the organisms in the gut. In the absence of acid, organisms thrive, propagate and cause infection. This is the disadvantage of prolong treatment with acid suppressants. Anti-yeast drug is Fluconazole 150mg to be taken once a day for 3 weeks It is however, strongly recommended that the cause (yeast or H.pylori infection) of your problem is diagnosed before starting the treatment. Take care, Dr. Rakesh Karanwal .